A small percentage of people who take cholesterol-lowering statins complain of muscle pain. This side effect, known as myalgia, may lead people to stop taking their medications, thereby missing out on the protection statins offer against heart attacks. Another concern is that myalgia might also cause muscle weakness, possibly increasing the risk of injuries, especially in older adults. But according to a small study in the Oct. 15, 2014, American Journal of Cardiology, statin-associated myalgia does not seem to affect muscle strength.
For the study, researchers measured muscle strength and self-reported physical activity in 11 people with a history of statin-associated muscle pain. Four people currently taking statins were tested initially and then again after two months off the medication. The other seven people, who were not taking statins at the start of the study, were tested initially and again after two months of restarting statins, or when their muscle complaints returned.
When the participants were taking statins, just two of 10 tests of leg muscle strength showed reductions compared with when they were not taking statins. Hand grip, muscle pain, and daily activity did not change. Over all, statin myalgia was not linked to lowered muscle strength or performance, the authors conclude.